Winter Storm, Hancock
- When
- February 8, 7:00 AM CST to February 9, 3:00 PM CST
- Where
- Hancock forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
S. during the 7-9 February period.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A complex situation unfolded over the central U.S. during the 7-9 February period. There were two systems involved, the northern stream system and the southern stream system. The CONUS was under a split flow regime. A strong weather system moved across the southern U.S., while a closed low developed in the northern stream and dove south across North Dakota, south, then southeast to eastern Missouri during the period. The two systems interacted with some of the moisture from the southern system becoming wrapped up in the northern stream system. Synoptic lifting occurred for an extended period of time. Snow began falling on the 7th, and 2 to 5 inches fell over parts of northern Iowa before the main system moved in. Snow increased in intensity from the main system on the early morning hours of the 8th, with light to occasionally moderate snow continuing through the 8th and into the afternoon of the 9th. Over the course of 3 days, much of the Des Moines CWA received anywhere from 4 to 13 inches of snow. The greatest snow was over the north and east as the dry slot from the system cut snow accumulation significantly over the south and west. A small pocket of north central Iowa reached winter storm criteria with snowfall of 10 to 13 inches common. Northwest winds behind the storm increased to 20 to 25 MPH, with occasional gusts to around 35 MPH. The snow was dry in consistency, resulting in considerable drifting snow and occasional significant visibility restrictions in blowing snow. The storm resulted in numerous school closings due to roads being drifted over, however the overall impact of the storm was relatively minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 8, 5:59 AM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 559 AM CST MON FEB 8 2010 .SHORT TERM.../TODAY/ ACTIVE WX TODAY WITH ALL ELEMENTS CHANGING THROUGHOUT THE DAY. CURRENT SNOWFALL ACROSS IA NOT IN FAVORED DGZ AND APPEARS TO BE WEAKLY INFLUENCED BY BOTH THE STRONG SD SHORT WV AND WEAK WAVE ON NRN FRINGES OF SRN STREAM SYSTEM. IA WX WILL BECOME MORE AFFECTED BY THE DEEP WAVE AND NOTED PV ANOMALY DROPPING DOWN MO RIVER VALLEY LATER TODAY HOWEVER. WHAT WILL HOPEFULLY BECOME OUR DOMINATE SNOW AREA IS NOW TAKING SHAPE OVER SWRN MN AND SHOULD CONNECT WITH OUR CURRENT LIGHTER SNOW BECOMING MODERATE TO HEAVY LATER TODAY. ALTHOUGH LATEST RADAR MOSAIC IS SOMEWHAT UNDERWHELMING UPSTREAM...NEARLY ALL DETERMINISTIC AND ENSEMBLE SOLUTIONS ARE QUITE EMPHATIC WITH SNOW BLOSSOMING INTO NRN IA SHORTLY AFTER DAYBREAK. DGZ UVM HIGHLIGHTED BY H7/H8 QG FORCING AND 275-285K ISENT OMEGA SUGGEST MODERATE TO HEAVY SNOW SETTLING INTO ERN THIRD OF FORECAST AREA ON NOSE OF CURRENT SD DRY SLOT FOR THE AFTERNOON. NAM/GFS COBB OUTPUT INDICATES MEAN SNOW RATIOS 15/20 TO 1 DURING THE MORE INTENSE PRECIP THIS AFTERNOON RESULTING IN 12 HOUR AMOUNTS FROM THREE TO FIVE INCHES IN ADVY/WRNG AREAS THROUGH 00Z WED. WITH INTERMITTENT LIGHT SNOW OVER THE PAST FEW DAYS WHICH HAS BEEN DIFFICULT TO ASSIGN TO A PARTICULAR EVENT...STORM TOTAL AMOUNTS IN PRODUCTS AND WSW WILL NOT INCLUDE WHAT HAS ALREADY FALLEN BUT START AT 12Z TODAY. NO CHANGES TO CURRENT HEADLINES. SECONDARY CONCERN WILL BE SIGNIFICANT CHANGE IN AIRMASS. 09Z SFC ANLYS PLACES INVERTED TROUGH JUST INTO FAR WRN FA WITH TRUE COLD FRONT FOLLOWING CLOSE BEHIND...JUST INTO FSD. MOST MODELS HAVE UNDERDONE AMOUNT OF COLD AIR UPSTREAM SO WILL HAVE NON DIURNAL TEMP TRENDS WITH FROPA CLOSER TO MORE REPRESENTATIVE 00Z WRF ARW/06Z NAM TEMPS. HAVE ALSO INCLUDED AREAS OF BLOWING SNOW INTO WRN HALF POST CFP. .LONG TERM /TONIGHT THROUGH FRIDAY/... FORECAST REMAINS FOCUSED ON WINTER STORMS CONTINUING INTO TUESDAY ACROSS CENTRAL AND EASTERN SECTIONS OF THE CWA. MODELS REMAIN IN VERY GOOD AGREEMENT OVERALL...WITH SOME MINOR DISCREPANCIES WRT THE STRENGTH OF THE DRY SLOT. BOTH GFS/NAM WANT TO PUNCH THE DRY SLOT INTO SOUTHWEST IOWA TONIGHT INTO TUESDAY MORNING...WITH THE GFS SLIGHTLY STRONGER. A SHARP GRADIENT IN THE SNOW AMOUNTS ACROSS THE CWA...WITH SUB-ADVISORIES AMOUNTS ACROSS THE SOUTHWEST AND HEAVIEST SNOWFALL OVER THE EAST TO NORTHEAST. IMPRESSIVE ISENTROPIC LIFT CONTINUES OVER THE NORTH AND EAST TONIGHT INTO EARLY TUESDAY MORNING ...BEFORE QUICKLY DIMINISHING ACROSS THE WEST BY 12Z TUESDAY. DECREASED POPS AND SNOW AMOUNTS IN THE SOUTHWEST PAST 12Z TUESDAY TO REFLECT THIS TREND. MAX OMEGA WITHIN THE DENDRITIC LAYER...WITH ABUNDANT MOISTURE AVAILABLE...STRETCHES FROM NORTHWEST TO SOUTHEAST OVER THE CWA. THIS MATCHES UP WELL WITH THE FN VECTOR DIVERGENCE BETWEEN 650-600MB...AS IT DEPICTS A BROAD BAND OF HEAVY SNOW. MODEL SOUNDINGS REMAIN SATURATED...WITH A DEEP COLUMN OF MOISTURE THROUGHOUT MUCH OF TONIGHT INTO EARLY TUESDAY. SO EXPECTING BRIEF PERIODS OF HEAVY BANDING TONIGHT ACROSS THE WARNING AREA. COBB OUTPUT GENERALLY RANGES FROM 15:1 TO 20:1 TONIGHT INTO TUESDAY MORNING WITH MODELS IN GOOD AGREEMENT WITH QPF AMOUNTS. SO NO MAJOR CHANGES WITH REGARDS TO SNOW AMOUNTS TONIGHT AND TOMORROW MORNING. WINDS STILL NOT LOOKING TO BE AN ISSUE WITH THIS SYSTEM UNTIL THE CAA KICKS IN TUESDAY MORNING. WESTERN AREAS QUICKLY LOSE ICE INTRODUCTION BY MIDDAY TUESDAY WHEN THE NORTHWEST WINDS DEVELOP. STRONGEST WINDS ATOP THE MIXING LAYER RANGE NEAR 30KTS...SO LIKELY WILL SEE AREAS OF BLOWING SNOW BY THE LATE MORNING TUESDAY AND THEN ESPECIALLY BY THE AFTERNOON. SURFACE PRESSURE GRADIENT DIFFERENCE RANGES AROUND 10MB BY TUESDAY AFTERNOON. THE EASTERN CWA CONTINUES WITH SNOWFALL DURING THE AFTERNOON TUESDAY...BUT FORCING OF UVM DISSIPATES BEFORE 00Z WEDNESDAY. MAY GET A BRIEF PERIOD OF CONSIDERABLE REDUCED VISIBILITY WITH THE FALLING SNOW AND NORTHWEST WINDS DEVELOPING...BUT AS THE FORCING DISSIPATES AND DRIER AIR ADVECTS INTO THE STATE...NOT ANTICIPATED TO PERSIST MUCH PAST 00Z WEDNESDAY. UPPER RIDGE AND SURFACE HIGH PRESSURE BUILD INTO THE REGION WEDNESDAY NIGHT INTO THURSDAY. MINIMUM TEMPERATURES WILL BE TRICKY WEDNESDAY NIGHT WITH RIDGE PUSHING EAST OVERNIGHT ALLOWING FOR SOME WEAK WAA TO DEVELOP AND INCREASING CLOUDS ACROSS THE WEST. MAY EVEN SEE SOME NON-DIURNAL TEMPERATURES OVER THE WEST DURING THIS TIME FRAME...BUT UNCERTAINTY WITH TIMING OF RIDGE MOVING EAST OF AREA BY THURSDAY MORNING AND CONFIDENCE WAS LOW WITH MENTIONING IN THE FORECAST ATTM. WENT WELL BELOW GUIDANCE OVER THE EAST WITH FRESH SNOW PACK AND CLEAR SKIES...AND COULD END UP BEING EVEN COOLER IF CLOUDS AND WAA HOLD OFF UNTIL PAST 12Z THURSDAY. ONLY OTHER CHANGES WERE WITH INCREASED CLOUDS DURING THE DAY THURSDAY AS GFS DEPICTING WEAK SHORTWAVE APPROACHING THE REGION AND RH VALUES AT 850MB INCREASING THURSDAY INTO FRIDAY. && .AVIATION... 08/12Z...PROLONGED SNOW EVENT SHOULD AFFECT MOST TAF SITES THROUGH THE PERIOD...OUTSIDE OF POSSIBLY KFOD WHICH MAY BE A TAD TOO FAR WEST AND SEE MORE INTERMITTENT SNOW. EXPECT EXTENDED PERIOD OF MAINLY IFR CONDITIONS. VARIED INTENSITIES MAY OCCASIONALLY ALTER THOSE TO LIFR OR MVFR...BUT ARE DIFFICULT TO TIME AND NOT INCLUDED. BLOWING SNOW MAY ALSO AFFECT KFOD/KMCW TOWARD THE END OF PERIOD AS LOW PRESSURE BEGINS EXITING IA. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING TIL 00Z WED N CENTRAL AND NE WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK- WINTER STORM WARNING 12Z TODAY TIL 00Z WED E CENTRAL AND SE STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO- DAVIS- WINTER WX ADVY TIL 00Z WED NW EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER- WINTER WX ADVY 12Z TODAY TIL 00Z WED CENTRAL AND S CENTRAL GREENE-BOONE-DALLAS-POLK-WARREN-LUCAS-WAYNE-APPANOOSE- && SHORT TERM/AVIATION...SMALL LONG TERM...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 500 AM CST MON FEB 8 2010 IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-086- 097-091100- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS- 500 AM CST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SNOW WILL INTENSIFY THROUGHOUT THE DAY TODAY AND CONTINUE THIS EVENING. MODERATE TO LOCALLY HEAVY SNOWFALL ACCUMULATIONS ARE ANTICIPATED ACROSS THE AREA BY LATE TONIGHT. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL CONTINUE THROUGH THE MORNING HOURS TUESDAY...BEFORE SLOWLY DISSIPATING DURING THE AFTERNOON HOURS. STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP THROUGHOUT THE DAY AND CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW...LEADING TO REDUCE VISIBILITY AT TIMES. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW AND OTHER WINTER WEATHER REPORTS ARE APPRECIATED. IAZ004-005-015-023-024-034-035-046-047-059-060-073-084-095-096- 091100- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-CALHOUN-WEBSTER-GREENE- BOONE-DALLAS-POLK-WARREN-LUCAS-WAYNE-APPANOOSE- 500 AM CST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PERIODS OF MODERATE SNOW IS EXPECTED ACROSS THE AREA TODAY...TONIGHT...AND INTO EARLY TUESDAY MORNING. LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE BY TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT TO LOCALLY MODERATE SNOW WILL CONTINUE THROUGH TUESDAY MORNING HOURS...BEFORE TAPERING OFF BY TUESDAY AFTERNOON. BRISK NORTHWEST WINDS WILL DEVELOP THROUGHOUT THE DAY TUESDAY...AND MAY PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW TUESDAY INTO TUESDAY NIGHT. A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW AND OTHER WINTER WEATHER REPORTS ARE APPRECIATED. IAZ033-044-045-057-058-070>072-081>083-092>094-091100- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION- CLARKE-TAYLOR-RINGGOLD-DECATUR- 500 AM CST MON FEB 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW SNOW WILL CONTINUE THROUGHOUT THE DAY TODAY BEFORE DIMINISHING BY THIS EVENING. LIGHT ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW IS POSSIBLE THROUGH THE EARLY MORNING HOURS TUESDAY. STRONG NORTHWEST WINDS ARE EXPECTED BY TUESDAY AND MAY CAUSE CONSIDERABLE BLOWING AND DRIFTING SNOW TUESDAY INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW AND OTHER WINTER WEATHER REPORTS ARE APPRECIATED. KLP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
541 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM SNOW 3 WNW NEWTON AIRPORT 41.68N 93.08W
02/08/2010 M1.7 INCH JASPER IA TRAINED SPOTTER
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 AM SNOW 5 NW CARROLL AIRPORT 42.09N 94.87W
02/08/2010 M1.0 INCH CARROLL IA CO-OP OBSERVER
24 HOUR AMOUNT ENDING AT 600 AM.
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 S POLK CITY 41.74N 93.72W
02/08/2010 M2.3 INCH POLK IA OFFICIAL NWS OBS
24-HOUR TOTAL
0600 AM SNOW DES MOINES INT AIRPORT 41.53N 93.66W
02/08/2010 M2.3 INCH POLK IA OFFICIAL NWS OBS
24-HOUR TOTAL
0600 AM SNOW WATERLOO 42.49N 92.35W
02/08/2010 M2.3 INCH BLACK HAWK IA OFFICIAL NWS OBS
24-HOUR TOTAL
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW BLOCKTON 40.62N 94.49W
02/08/2010 E1.3 INCH TAYLOR IA CO-OP OBSERVER
24-HOUR TOTAL
&&
JHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 AM SNOW GLADBROOK 42.19N 92.71W
02/08/2010 M1.5 INCH TAMA IA BROADCAST MEDIA
FROM KWWL TV VIEWER.
0641 AM SNOW HAMPTON 42.74N 93.20W
02/08/2010 M1.5 INCH FRANKLIN IA BROADCAST MEDIA
FROM KWWL TV VIEWER.
0641 AM SNOW TOLEDO 41.99N 92.58W
02/08/2010 M2.0 INCH TAMA IA BROADCAST MEDIA
FROM KWWL TV VIEWER.
0644 AM SNOW GRUNDY CENTER 42.36N 92.77W
02/08/2010 E1.5 INCH GRUNDY IA BROADCAST MEDIA
FROM KWWL TV VIEWER
&&
SMALLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 AM CST MON FEB 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM SNOW ALLISON 42.75N 92.80W
02/08/2010 M2.5 INCH BUTLER IA EMERGENCY MNGR
&&
SMALLThe national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205224, 205225, 205226, 205227, 205228, 205283, 210579.